Johnson Chiropractic Logo

Articles

Osteoporosis Drug Found to CAUSE Leg Fractures


“The case reports first surfaced about two years ago -- orthopedists reported that women taking osteoporosis drugs called bisphosphonates (Fosamax, Actonel and Boniva)  to prevent broken bones were showing up with rare and serious fractures of their thighbones,” The New York Times reports.

“The bone was snapping like a twig, sometimes splintering. Often there was no trauma, such as a serious fall, to bring it on. And some of the women were younger, in their 50s, with pre-osteoporosis but without the extremely fragile bones of people with the full-blown condition,” the NYT continues.

The fractures are highly unusual because they are occurring in the long bone of the thigh, when ordinarily thighbone fractures occur near the hip socket. Further, because this area does not have a rich blood supply, the fractures are difficult to heal.

Sources:

  New York Times March 24, 2010

  The New England Journal of Medicine March 24, 2010